Alert archive / Kansas / Areal Flood Warnings in 2019
Areal Flood Warning 9, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at May 24, 2019, 3:20 AM CDT for 4 counties in Kansas. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2019, 3:20 AM CDT (08:20 UTC)
- Expired
- May 25, 2019, 3:15 AM CDT
- In force
- 24 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.3 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 654 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 24, 2:42 AM CDT, 38 minutes earlier.
Area forecast discussion, May 24, 2:42 AM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 242 AM CDT Fri May 24 2019 ...Updated Long Term... .SHORT TERM...(Today through Saturday) Issued at 1213 AM CDT Fri May 24 2019 Waves of convection continue to regenerate across SW KS as of midnight, as dynamic lift continues to arrive and interact with a highly moist, unstable airmass. The threat of severe wind/hail and tornadoes has virtually ended, with the risk now shifting toward flooding. Storms are highly efficient rain producers, and training of echoes over saturated soil will aggravate flooding concerns over the next several hours. Eventually, the HRRR shows convection exiting eastward out of SW Kansas by sunrise. A relative break in convection is expected on Friday, as the effective focusing boundary and instability is shunted to the south and east of SW KS. Models place the boundary near the far SE zones, and this is where chance category pops were retained (south and east of Dodge City). Slight risk of severe from SPC for Barber county and vicinity appears appropriate, although it appears storms will struggle to develop any further NW than that. Friday will be much warmer, as some sunshine and south winds return, with afternoon temperatures rebounding well into the 70s. Another round of severe convection is anticipated for Saturday. 00z NAM shows very strong instability building over SW KS in the afternoon, beneath continued SW flow aloft. NAM progs CAPE on the order of 3-4000 J/kg and lifted indices to -10C Saturday. 500 mb flow is notably weaker than we have seen recently, but still sufficient for convective organization and supercells. In fact, NAM depicts enhanced 0-1 km EHI over SW KS Saturday evening as the low level jet intensifies. Assuming discrete storm modes can be maintained, we are expecting supercells with a distinct tornado risk late Saturday. Kept scattered/chance category pops in the grids Saturday afternoon, with warmer temperatures in the lower 80s. .LONG TERM...(Sunday through Thursday) Issued at 242 AM CDT Fri May 24 2019 One more round of severe convection is apparent for Sunday. Energetic SW flow aloft is maintained, in response to an intense cold closed low sinking south through California through Sunday. A lead shortwave ejecting onto the plains ahead of this feature will increase dynamic lift by late Sunday, interacting with the dryline. CAPE and shear parameters will again support supercell thunderstorms and potentially high-end hail/tornado events. NAM forecasts extreme instability in SW KS late Sunday, with CAPE as high as 5000 J/kg along with surface dewpoints near 70 F. Approaching shortwave will augment bulk shear such that supercell mode will be favored across the western counties Sunday afternoon. Likely pops are warranted through Sunday evening. Mesoscale influences are difficult/impossible to determine on Day 3, but clearly a severe threat is present on Sunday as outlined by SPC. Western closed low weakens slightly and is forecast to reach Utah on Memorial Day. With the approach of the upper low and the resulting stronger lee trough, the holiday will be windy, with south winds averaging 20-30 mph with higher gusts. Models remain consistent with a break in the convection Monday, with the dryline effectively capped. The upper low is consistently progged to arrive in Nebraska on Tuesday, with the accompanying cold front bringing a NWly wind shift and noticeably cooler temperatures. Some showers and thunderstorms may accompany this frontal passage, but amounts and coverage appear to be limited. Behind the front, Wednesday and Thursday are expected to be dry and stable with no thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1107 PM CDT Thu May 23 2019 Scattered convection will continue for a few more hours, with locally heavy rain and reduced cig/vis. HRRR model shows convection ending and/or exiting eastward out of SW KS by 12z Fri, with dry conditions returning to the airports. Outside of convection, winds will trend light NW overnight, before becoming light and variable around sunrise Friday. After 18z Fri, modestly gusty south/southeast winds will resume at all airports, averaging 10-20 kts. VFR will prevail daylight Friday, with afternoon convection favoring areas south and east of DDC. && .PRELIMINARY POINT TEMPS/POPS... DDC 76 61 82 60 / 10 30 40 60 GCK 78 58 83 57 / 10 20 40 70 EHA 78 53 83 56 / 10 10 40 40 LBL 77 56 83 58 / 20 20 50 50 HYS 79 61 82 58 / 10 30 20 60 P28 75 65 82 62 / 50 50 30 60 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for KSZ066-079>081- 088>090. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, May 24, 3:06 AM CDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 306 AM CDT Fri May 24 2019 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 306 AM CDT Fri May 24 2019 /206 AM MDT Fri May 24 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will be restricted to the southeast zones Friday afternoon and evening, where the strongest storms may produce large hail and strong winds. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Limited risk * Thunderstorm Wind: Limited risk * Thunderstorm Hail Risk: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion Additional rounds of severe thunderstorms are expected both Saturday and Sunday afternoon/evening. High end severe weather is possible on both these days, with tornadoes and very large hail possible. Drier more stable air is expected next week. Days 2-7 Hazards ---------------- * Saturday - Flooding: Elevated risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Flooding: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Elevated risk * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across the southeast zones Friday afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, May 23, 11:22 PM CDT, 3 hours 58 minutes before
Special Weather Statement National Weather Service Dodge City KS 1122 PM CDT Thu May 23 2019 KSZ080-081-089-090-240515- Pratt KS-Barber KS-Kiowa KS-Comanche KS- 1122 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN BARBER...NORTHEASTERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES UNTIL 1215 AM CDT... At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm near Wilmore, moving northeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cullison, Coats, Sun City, Wellsford, Croft and Belvidere. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 200 AM CDT for south central Kansas. LAT...LON 3714 9916 3718 9928 3767 9904 3760 9864 TIME...MOT...LOC 0422Z 215DEG 32KT 3733 9914 TATRO
Special weather statement, May 23, 11:31 PM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1131 PM CDT Thu May 23 2019
KSZ063-064-077-240515-
Gray KS-Finney KS-Hodgeman KS-
1131 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 1215
AM CDT...
At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving northeast at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jetmore, Pierceville, Ingalls, Charleston and Kalvesta.
LAT...LON 3770 10054 3783 10071 3825 10053 3810 9988
3791 10019 3791 10022 3789 10023
TIME...MOT...LOC 0431Z 224DEG 49KT 3782 10056
JJOHNSONSpecial weather statement, May 23, 11:49 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1149 PM CDT Thu May 23 2019
KSZ066-240515-
Stafford KS-
1149 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STAFFORD COUNTY UNTIL
1215 AM CDT...
At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving northeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stafford, Zenith and Neola.
A Tornado Watch remains in effect until 200 AM CDT for south central
Kansas.
LAT...LON 3784 9853 3797 9873 3826 9851 3826 9847
3790 9847
TIME...MOT...LOC 0449Z 217DEG 37KT 3804 9855
TATROLocal storm report, May 23, 11:53 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1153 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM FLASH FLOOD 1 SW ALEXANDER 38.46N 99.56W
05/23/2019 RUSH KS LAW ENFORCEMENT
WATER OVER ROAD AT AVE S AND RD 120. ALSO
ABOUT 1/4 MILE EAST OF HWY 183 NEAR AVE F
AND G, WATER WAS RUSHING OVER ROAD .
&&
MRLocal storm report, May 24, 12:32 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1232 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 4 E ENSIGN 37.66N 100.16W
05/23/2019 FORD KS LAW ENFORCEMENT
WATER OVER THE ROAD AT 107 RD AND SADDLE.
&&
MRSpecial weather statement, May 24, 1:35 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
135 AM CDT Fri May 24 2019
KSZ046-065-066-078>081-240730-
Pratt KS-Stafford KS-Rush KS-Pawnee KS-Kiowa KS-Edwards KS-Ford KS-
135 AM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FORD...NORTHERN
KIOWA...PAWNEE...WESTERN STAFFORD...SOUTHEASTERN RUSH...EDWARDS AND
NORTHWESTERN PRATT COUNTIES UNTIL 230 AM CDT...
At 135 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rush Center to near Mullinville. Movement
was east at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Larned, Kinsley, Macksville, Lewis, Garfield, Rush Center, Rozel,
Belpre, Timken, Ash Valley, Fellsburg, Sanford, Frizell, Centerview,
Zook, Shaffer and Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 200 AM CDT for south central
Kansas.
LAT...LON 3771 9900 3761 9965 3847 9935 3853 9903
3826 9903 3826 9889
TIME...MOT...LOC 0635Z 265DEG 34KT 3841 9929 3764 9956
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:01 PM CDT | Special Weather Statement | DDC | Grant | 29 min |
| May 23, 7:11 PM CDT | Special Weather Statement | DDC | Grant | 34 min |
| May 23, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 18 min |
| May 23, 7:30 PM CDT | Special Weather Statement | DDC | Clark | 45 min |
| May 23, 7:59 PM CDT | Special Weather Statement | DDC | Rush | 31 min |
| May 23, 8:06 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| May 23, 8:14 PM CDT | Special Weather Statement | DDC | Scott | 31 min |
| May 23, 8:18 PM CDT | Special Weather Statement | DDC | Ford | 57 min |
| May 23, 8:19 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| May 23, 8:25 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 35 min |
| May 23, 9:03 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 9:26 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| May 23, 9:37 PM CDT | Special Weather Statement | DDC | Gray | 38 min |
| May 23, 9:48 PM CDT | Tornado Warning | DDC | Clark, Comanche | 42 min |
| May 23, 10:05 PM CDT | Special Weather Statement | DDC | Meade | 40 min |
| May 23, 10:18 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 10:23 PM CDT | Tornado Warning | DDC | Comanche, Kiowa | 37 min |
| May 23, 10:31 PM CDT | Special Weather Statement | DDC | Comanche | 29 min |
| May 23, 10:32 PM CDT | Special Weather Statement | DDC | Meade | 43 min |
| May 23, 10:40 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| May 23, 10:43 PM CDT | Special Weather Statement | DDC | Kiowa | 47 min |
| May 23, 10:45 PM CDT | Tornado Warning | DDC | Comanche | 45 min |
| May 23, 10:48 PM CDT | Special Weather Statement | DDC | Ford | 27 min |
| May 23, 10:59 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman, Meade | 8 hr |
| May 23, 11:13 PM CDT | Special Weather Statement | DDC | Seward | 47 min |
| May 23, 11:15 PM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| May 23, 11:16 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| May 23, 11:22 PM CDT | Special Weather Statement | DDC | Comanche | 53 min |
| May 23, 11:31 PM CDT | Special Weather Statement | DDC | Gray | 44 min |
| May 23, 11:34 PM CDT | Flash Flood Warning | DDC | Ford, Hodgeman, Ness, Pawnee, Rush | 4 hr |
| May 23, 11:49 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
| May 24, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 47 min |
| May 24, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 31 min |
| May 24, 1:35 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 55 min |
| May 24, 2:49 AM CDT | River Flood Warning | DDC | Pawnee | 3 days |
| May 24, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 53 min |
| May 24, 3:21 PM CDT | Special Weather Statement | DDC | Barber | 54 min |
| May 24, 5:07 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 7 more | 32 hr |
| May 24, 5:11 PM CDT | Special Weather Statement | DDC | Comanche | 49 min |
| May 24, 5:58 PM CDT | Special Weather Statement | DDC | Pratt | 47 min |
| May 24, 5:59 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
Nearby
Areal Flood Warnings in Kansas, 2019Every areal flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.